Indiana, 2015

Heavy Rain in Indiana, March 13 to 14, 2015

March 13 to 14, 2015 · NWS PAH · 3 events in 3 counties and zones

Two consecutive heavy rain events, combined with snowmelt from the March 4th storm, produced some localized flooding. On the 10th and 11th, widespread showers produced average rainfall amounts around one inch, with isolated places reporting near two inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Two consecutive heavy rain events, combined with snowmelt from the March 4th storm, produced some localized flooding. On the 10th and 11th, widespread showers produced average rainfall amounts around one inch, with isolated places reporting near two inches. Between the 12th and 14th, a storm system developed in east Texas and phased with an upper-level trough moving east through the upper Mississippi Valley. Widespread moderate to heavy rain produced rain totals between 2 and 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 13, 7:26 PM CST, 34 minutes earlier.

Area forecast discussion, Mar 13, 7:26 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
826 PM CDT FRI MAR 13 2015

.UPDATE...
ISSUED AT 825 PM CDT FRI MAR 13 2015

CURRENT FORECAST TIMING AND PRECIPITATION AMOUNTS APPEAR TO BE ON
TRACK FOR TONIGHT. UPPER AIR ANALYSIS INDICATING THAT THE CANADIAN
NUMERICAL MODEL IS DEPICTING THE UPPER LOW OVER SOUTHEAST OK
FAIRLY ACCURATELY AT 00Z (7 PM CDT). LITTLE NORTHEASTWARD MOVEMENT
IS EXPECTED, WITH THE UPPER LOW EXPECTED TO REACH THE SOUTHWEST
CORNER OF MISSOURI (SOUTH OF JOPLIN) AROUND 1 AM CDT SATURDAY
MORNING. A DRY PUNCH OF AIR WILL MOVE INTO NORTHERN ARKANSAS
OVERNIGHT AS THE BAROCLINIC ZONE SHIFTS SOMEWHAT AND THE GRADIENT
BETWEEN THE UPPER LOW AND SURFACE LOW/CONVERGENCE WEAKENS
SLIGHTLY.

THIS WILL HAVE LITTLE IMPACT OVER NORTHERN SECTIONS OF SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS, AS A SHARPENING DEFORMATION ZONE
BEGINS TO EVOLVE. THIS WILL KEEP LIFT, AND MORE EFFICIENT
PRECIPITATION PRODUCTION IN PLACE THROUGH MOST OF THE NIGHT. AT A
MINIMUM, AT LEAST ANOTHER 6/10THS TO 8/10THS OF AN INCH SHOULD BE
LIKELY IN AREAS THAT HAVE SEEN 2.5 TO 3.5 INCHES SO FAR TODAY.
HOWEVER, THE FOCUS OF LIFT SHOULD BE EVEN NARROWER, SO IMPACTED
AREAS WITH THE HIGHEST RAINFALL SHOULD BE SMALLER IN AREAL
COVERAGE.

BETWEEN 1AM-7AM CDT, THE FOCUS OF THE HEAVIER RAIN SHOULD MOVE
INTO SOUTHEAST IL, SOUTHWEST IN, AND NORTHWEST KENTUCKY. THE BEST
POTENTIAL FOR ANY BACKWATER OR LOWLAND FLOODING WOULD LIKELY OCCUR
IN THOSE AREAS AT THAT TIME.

THE SHEAR ZONE/DEFORMATION ZONE SHOULD MOVE FAIRLY QUICKLY
SATURDAY MORNING AND AFTERNOON EAST AND SOUTHEAST THROUGH THE WFO
PAH FOREAST AREA. THIS SHOULD LIMIT ANY EXCESSIVE RAINFALL FOR THE
REMAINDER OF THE EVENT AND BRING A SHARP END TO THE PRECIPITATION
DURING THE DAY ON SATURDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 1253 PM CDT FRI MAR 13 2015

ONGOING RAIN EVENT IS ON TRACK. CATEGORICAL/NEAR CERTAIN RAIN WILL
CONTINUE OFF AND ON THROUGH TONIGHT BEFORE BEGINNING TO TAPER OFF
TOMORROW. ELEVATED INSTABILITY STILL COULD PACK A RUMBLE OF
THUNDER...MAINLY SOUTH THIS PM/EARLY EVENING. FLOOD WATCH RUNS
THRU 12Z TMRW...AND QPF THUS FAR IS MORE OR LESS ON TRACK. SOME
HIGHER TOTALS ARE OCCURRING IN SEMO/SIL (NW PTNS FA)...WITH 2-3"
ALREADY AND MORE TO COME...TAPERING TO 1-2' TOWARD THE OHIO RIVER
AND LESS THAN 1" THUS FAR SOUTH OF THERE (AVERAGES). ANOTHER 1-2"
TOTAL IS EXPECTED AND THIS WILL CAUSE SOME ADDITIONAL FLOOD
WARNING ISSUANCES. NEW MODELS ARGUE ON LENGTH OF TIME RAIN WILL
LINGER...BUT ALL SYNC ON A LINGERING EFFECT SO WE'LL TAPER CHANCES
BUT NOT ELIMINATE THEM ALTOGETHER TMRW. INSTEAD WE'LL GO DRY TMRW
NITE...LEADING INTO A RETURN TO SUNSHINE AND BEGINNING OF A DRY
PERIOD THAT SHOULD START SUNDAY. FORECAST SEASONAL TEMPS ADJUSTED
FOR SKY/RAIN.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 233 PM CDT FRI MAR 13 2015

AFTER AN UNSEASONABLY WARM AND RAINFREE START TO THE WORK WEEK...
A MOISTURE STARVED COLD FRONT WILL SWEEP THROUGH THE REGION LATER
MONDAY NIGHT AND TUESDAY MORNING. THIS WILL SWING US BACK BELOW
NORMAL FOR MAX TEMPS HEADING INTO MID WEEK. THE FOCUS THEREAFTER
WILL TURN TO AN APPROACHING STORM SYSTEM LIFTING ENE FROM THE
SOUTHERN PLAINS WEDNESDAY NIGHT/THU. SFC HIGH PUSHING E ACROSS THE
GREAT LAKES REGION MAY KEEP THIS STORM ON A SRN PATH...BUT AIR
STILL SHOULD BE TOO MILD FOR ANYTHING OTHER BUT RAIN. WILL
INCREASE RAIN CHANCES FROM WEST TO EAST LATER WED/WED NIGHT.
MODELS ARE STILL NOT IN THE BEST AGREEMENT ON TIMING AND QPF AT
THIS TIME...SO WILL NOT GET TOO SPECIFIC WITH THOSE DETAILS RIGHT
NOW.

&&

.AVIATION...
ISSUED AT 538 PM CDT FRI MAR 13 2015

WIDESPREAD RAIN WILL DIMINISH IN INTENSITY AROUND MIDNIGHT AT THE
KCGI/KPAH SITES AS MID AND UPPER LEVEL MOISTURE DECREASES.
HOWEVER...THE LOW LEVELS WILL BECOME SATURATED AS WINDS REMAIN LIGHT
AND NOCTURNAL COOLING TAKES PLACE. EXPECT AREAS OF LIFR CONDITIONS
OVERNIGHT INTO EARLY SATURDAY. SOME IMPROVEMENT WILL OCCUR SATURDAY
AFTERNOON AS WINDS BECOME NORTH AND DRIER AIR STARTS TO ARRIVE. NOT
MUCH DIFFERENCE IS EXPECTED AT THE KEVV/KOWB SITES...EXCEPT THAT
STEADIER RAIN MAY PERSIST LATER INTO THE NIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH UNTIL 7 AM CDT SATURDAY FOR ILZ075>078-080>094.

MO...FLOOD WATCH UNTIL 7 AM CDT SATURDAY FOR MOZ076-086-087-100-
     107>112-114.

IN...FLOOD WATCH UNTIL 7 AM CDT SATURDAY FOR INZ081-082-085>088.

KY...FLOOD WATCH UNTIL 7 AM CDT SATURDAY FOR KYZ001>022.

&&

UPDATE...SMITH
LONG TERM...GM
AVIATION...MY
Hazardous weather outlook, Mar 13, 2:55 AM CST, 17 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
355 AM CDT FRI MAR 13 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
355 AM CDT FRI MAR 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE FOUR STATE REGION
THROUGH TONIGHT.

ISOLATED THUNDERSTORMS CANNOT BE RULED OUT MAINLY ACROSS SOUTHEAST
MISSOURI INTO WEST KENTUCKY AND THE SOUTHERN TIP OF ILLINOIS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT IN WITH RAINFALL AMOUNTS AND IF
FLOODING IS OBSERVED.

In the hours before

Local storm report, Mar 13, 5:12 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
612 PM CDT FRI MAR 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       CAPE GIRARDEAU          37.31N 89.55W
03/13/2015  M3.25 INCH       CAPE GIRARDEAU     MO   PUBLIC

&&

MY
Local storm report, Mar 13, 5:19 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
619 PM CDT FRI MAR 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       7 NW POPLAR BLUFF       36.84N 90.50W
03/13/2015  M3.19 INCH       BUTLER             MO   TRAINED SPOTTER

            STORM TOTAL RAINFALL SO FAR.

&&

MY
Local storm report, Mar 13, 5:59 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
659 PM CDT FRI MAR 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       SESSER                  38.09N 89.05W
03/13/2015  M3.60 INCH       FRANKLIN           IL   PUBLIC

&&

MY
Local storm report, Mar 13, 6:35 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
735 PM CDT FRI MAR 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HEAVY RAIN       ELLSINORE               36.93N 90.75W
03/13/2015  M3.55 INCH       CARTER             MO   TRAINED SPOTTER

            STORM TOTAL PRECIP NOW 3.55 INCHES

&&

DP
Special weather statement, Mar 13, 7:38 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
838 PM CDT FRI MAR 13 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>005-007-010-014-015-
018>020-MOZ076-086-087-100-107>112-114-140900-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-
LIVINGSTON-CRITTENDEN-UNION KY-WEBSTER-HENDERSON-DAVIESS-MCLEAN-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...SMITHLAND...MARION...
MORGANFIELD...DIXON...HENDERSON...OWENSBORO...CALHOUN...
PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...
VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...
CHARLESTON...NEW MADRID
838 PM CDT FRI MAR 13 2015

...LOCALIZED FLOODING TO CONTINUE TONIGHT...

MANY AREAS IN SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS HAVE
ALREADY PICKED UP FROM 2.5 TO OVER 3.5 INCHES OF RAINFALL SINCE
RAIN BEGAN LAST NIGHT. RADAR LATE THIS EVENING SHOWED SHOWERS
CONTINUING TO DEVELOP AND MOVE NORTH ACROSS THE REGION. THOUGH
RAIN RATES SHOULD NOT BE ESPECIALLY HIGH THIS EVENING...OCCASIONAL
SHOWERS MAY PRODUCE ANOTHER INCH OR SO OF RAIN TONIGHT...ESPECIALLY
OVER PARTS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.

BEYOND THE MIDNIGHT HOUR...THE FOCUS FOR HEAVY RAIN SHOULD SHIFT
TOWARD PARTS OF SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND
NORTHWEST KENTUCKY. AT LEAST AN ADDITIONAL INCH OF RAINFALL WILL
BE POSSIBLE IN THESE AREAS THROUGH DAYBREAK SATURDAY AND COULD
LEAD TO ADDITIONAL OVERLAND FLOOD WARNINGS FURTHER TO THE EAST
INTO PARTS OF SOUTHWEST INDIANA AND NORTHWEST KENTUCKY.

THE GROUND IS COMPLETELY SATURATED...SO ALL RAIN THAT DOES FALL
WILL RUN OFF INTO CREEKS AND OTHER WATERWAYS. FLOOD PRONE AREAS
ARE LIKELY TO FLOOD...AND WATERWAYS WILL CONTINUE TO RISE
TONIGHT.

AREAL FLOOD WARNINGS HAVE BEEN EXTENDED AND REMAIN IN EFFECT FOR
MOST OF SOUTHERN ILLINOIS ALONG AND NORTHWEST OF THE OHIO
RIVER...DOWN TO THE CONFLUENCE OF THE MISSISSIPPI AND OHIO
RIVER...THEN SOUTHWARD TO THE KENTUCKY...TENNESSEE
BORDER...STRETCHING BACK INTO SOUTHEAST MISSOURI.

DO NOT DRIVE ACROSS WATER COVERED ROADS. TURN AROUND...DONT
DROWN.

THE THREAT OF ADDITIONAL HEAVY RAIN SHOULD DIMINISH MARKEDLY AFTER
DAYBREAK ON SATURDAY AND MOVE OUT OF MOST OF THE QUAD STATE REGION
SATURDAY AFTERNOON.

GM/SMITH
Local storm report, Mar 13, 7:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
854 PM CDT FRI MAR 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       5 SE MARION             37.68N 88.88W
03/13/2015  M2.08 INCH       WILLIAMSON         IL   TRAINED SPOTTER

            ALSO 1.86 INCHES IN CARTERVILLE...JUST WEST OF MARION.

&&

MY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Gibson

When
March 13, 8:00 PM CST
Where
Gibson County, 3 mi SW of Princeton
Reported by
Trained Spotter
Coordinates
38.319, -87.609

A storm-total of 1.66 inches of rain was reported, with rain still falling.

Heavy Rain, Vanderburgh

When
March 13, 9:00 PM CST
Where
Vanderburgh County, Evansville
Reported by
Trained Spotter
Coordinates
37.980, -87.550

Rainfall during the past 20 hours was reported to be 1.80 inches.

Heavy Rain, Warrick

When
March 14, 12:45 PM CST
Where
Warrick County, Newburgh
Reported by
Trained Spotter
Coordinates
37.950, -87.420

The rain total on the 13th was 1.77 inches. Another 0.41 inches fell early on the 14th. The storm-total rainfall was 2.18 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562277, 562278, 562280.